Background: Patients with rheumatic diseases receiving antitumour necrosis factor (TNF)-alpha-based treatment may develop cutaneous reactions.
Objectives: To analyse the new onset or aggravation of skin lesions in patients with a rheumatic disease during treatment with TNF-alpha antagonists.
Methods: We conducted a prospective analysis of 35 of 150 patients with a long history of rheumatic disease, including rheumatoid arthritis, ankylosing spondylitis (Bechterew's disease) and psoriatic arthritis, to test for the development of cutaneous manifestations during anti-TNF-alpha (infliximab, adalimumab or etanercept) treatment.
Results: Chronic inflammatory skin diseases such as psoriasis and eczema-like manifestations represented the majority of cases (16 of 35). Cutaneous infections caused by viral, bacterial and fungal agents were also observed in many patients (13 of 35). Skin diseases such as dermatitis herpetiformis, leucocytoclastic vasculitis and alopecia occurred in single cases only.
Conclusions: We observed a broad, diverse clinical spectrum with a majority of chronic inflammatory and infectious skin diseases. However, we did not identify individual risk factors and a discontinuation of the anti-TNF-alpha treatment was not necessary if adequate dermatological treatment was performed. The onset of cutaneous side-effects in anti-TNF-alpha-based treatments should be determined by nationwide registries.